Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 193, NWS Sioux Falls, SD

October 11, 2020Clay County, Lincoln County, Union County, South Dakota; Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 11, 2020, 5:13 PM CDT for Clay County, Lincoln County, Union County, South Dakota; Lyon County, Sioux County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2020, 5:13 PM CDT (22:13 UTC)
Expired
Oct 11, 2020, 6:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lyon County, IA, Sioux County, IA, Clay County, SD, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 60 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 5:43 PM CDTHAIL 1.754 Wsw Hudson, SDREPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 4:54 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-529 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS53 KFSD 112213
SVRFSD
IAC119-167-SDC027-083-127-112300-
/O.NEW.KFSD.SV.W.0193.201011T2213Z-201011T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
513 PM CDT Sun Oct 11 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in northwestern Iowa...
  Northwestern Sioux County in northwestern Iowa...
  East central Clay County in southeastern South Dakota...
  Southeastern Lincoln County in southeastern South Dakota...
  Northern Union County in southeastern South Dakota...

* Until 600 PM CDT.

* At 513 PM CDT, a severe thunderstorm was located over Union Grove
  State Park, or 8 miles south of Beresford, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Alcester around 525 PM CDT.
  Hudson and Newton Hills State Park around 545 PM CDT.
  Fairview around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9687 4332 9648 4310 9622 4289 9678
TIME...MOT...LOC 2213Z 224DEG 35KT 4296 9679 

HAIL...1.25IN
WIND...60MPH
 
$$

APT
1 follow-up statement
453 
WWUS53 KFSD 112227
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
527 PM CDT Sun Oct 11 2020

SDC027-112237-
/O.CAN.KFSD.SV.W.0193.000000T0000Z-201011T2300Z/
Clay SD-
527 PM CDT Sun Oct 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Iowa...and southeastern South Dakota.

LAT...LON 4304 9674 4311 9671 4332 9648 4310 9622
      4294 9669
TIME...MOT...LOC 2227Z 229DEG 36KT 4307 9661 

$$

IAC119-167-SDC083-127-112300-
/O.CON.KFSD.SV.W.0193.000000T0000Z-201011T2300Z/
Lyon IA-Sioux IA-Lincoln SD-Union SD-
527 PM CDT Sun Oct 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN LYON...NORTHWESTERN SIOUX...SOUTHEASTERN LINCOLN AND
NORTHEASTERN UNION COUNTIES...

At 527 PM CDT, a severe thunderstorm was located near Alcester, or 8
miles northwest of Hawarden, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hawarden around 530 PM CDT.
  Hudson and Newton Hills State Park around 540 PM CDT.
  Fairview around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4304 9674 4311 9671 4332 9648 4310 9622
      4294 9669
TIME...MOT...LOC 2227Z 229DEG 36KT 4307 9661 

HAIL...1.25IN
WIND...60MPH
 
$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:45 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 11, 2:45 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
245 PM CDT Sun Oct 11 2020

.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Oct 11 2020

A cold front will move through the area tonight with a few
thunderstorms expected ahead of it through about 5z. Scattered
severe storms are possible with strong deep layer shear, about 40
knots, and marginal instability, about 1200 J/kg. With this type of
shear and instability would expect some isolated stronger updrafts
capable of producing golf ball sized hail. It even looks like areas
from about a Ivanhoe to Cherokee line east will have some turning in
the low level wind field which might support low level rotation and
an isolated tornado threat. These threats will linger through about
2z, with a weakening trend after this. There may be some trailing
showers or even an isolated thunderstorm through about midnight as a
cold front aloft moves in behind the cold front at the surface with
some indication of very weak instability aloft.

Once the threat for precipitation moves east we are looking at a
week ahead with very little threat for rainfall. High pressure moves
south of the area tonight into Monday which will leave us in a mixy
westerly environment during this time. This will keep lows from
dropping too much with most location in the low to mid 40s by Monday
morning. Monday will see most locations reach the upper 60s to lower
70s with west winds mixing down gusts of about 30 mph for part of
the day before weakening a bit into the afternoon.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Oct 11 2020

After this, Tuesday into next weekend will see an aggressive
northwest upper level jet which will keep moisture to the south and
bring continued shots of cooler air. Friday and Sunday appear to
have the better chances of being on the cooler side with some
location possibly not reaching the 50s for highs. But again the main
story is a continuation of dry weather. Also of concern will be fire
weather with dry fuels and occasionally windy conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1149 AM CDT Sun Oct 11 2020

Strong southerly gusts around 35 knots will continue through the
afternoon, gradually decreasing from west to east as a cold front
approaches. Northwest winds behind the front will also be strong
for a couple of hours into the evening. Scattered strong to
possibly severe thunderstorms are possible across southwest MN,
northwest IA and extreme eastern SD from roughly 22z through 4z.
Seom lingering showers and isolated less strong thunderstorms will
be possible behind the front but should be short lived if they
develop. VFR conditions after about 5z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-055-056-062-
     066-067-070-071.

MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Oct 11, 6:11 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
611 AM CDT Sun Oct 11 2020

SDZ038-039-050-052>055-057>061-063>066-068-069-121200-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
611 AM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Gusty winds today, south initially, then turning to the west-
northwest this afternoon, will result in high to very high fire
danger.

There is a small chance of thunderstorm development 3pm-6pm toward
the Highway 81 corridor. If storms develop, an isolated strong to
severe storm could produce hail to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Breezy afternoons and a return to dry conditions will lead to
periods of elevated fire danger through the week ahead, even as
temperatures cool to near or below seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-121200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
611 AM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong southerly winds, gusting as high as 40 to 45 mph at times,
will result in very high fire danger today.

Scattered thunderstorms are expected to develop near the I-29
corridor late this afternoon, between 4 pm and 6 pm, expanding into
a line as the storms move east into southwest Minnesota and
northwest Iowa this evening. Large hail will be possible with
initial storm development, but the primary threat will transition to
damaging winds in excess of 60 mph as the storms move east. Storms
are expected to move east of the area by around 10 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Breezy afternoons and a return to dry conditions will lead to
periods of elevated fire danger through the week ahead, even as
temperatures cool to near or below seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm.

In the hours before

Local storm report, Oct 11, 1:12 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     NON-TSTM WND GST 5 SSW WORTHING          43.26N 96.80W
10/11/2020  M53 MPH          LINCOLN            SD   MESONET

            MESONET STATION 176 SD RWIS DAVIS.

&&
Local storm report, Oct 11, 1:13 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     NON-TSTM WND GST 1 NNE SIOUX CENTER      43.08N 96.16W
10/11/2020  M50 MPH          SIOUX              IA   MESONET

            MESONET STATION AR437 SIOUX CENTER.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 12:11 PM CDTWind AdvisoryFSDBrookings, Clay, Lake, Lincoln, Minnehaha, Moody and 2 more7 hr
Oct 11, 4:23 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner52 min
Oct 11, 4:29 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union46 min
Oct 11, 5:01 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Moody21 min
Oct 11, 6:09 PM CDTSevere Thunderstorm WarningFSDUnion51 min
Oct 11, 6:13 PM CDTSevere Thunderstorm WarningFSDLincoln, Union32 min
Oct 11, 6:55 PM CDTSevere Thunderstorm WarningFSDUnion50 min
Oct 11, 5:53 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux52 min
Oct 11, 6:52 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.